Your browser doesn't support javascript.
Allergic shock and death associated with protamine administration in a diabetic patient.
Clin Ther ; 32(10): 1729-32, 2010 Sep.
Artigo em Inglês | MEDLINE | ID: mdl-21194595
ABSTRACT

BACKGROUND:

Insulin is used to treat patients with both type 1 and type 2 diabetes mellitus. Allergic reactions to insulin might be triggered by insulin itself or inactive ingredients in the insulin formulation, including proteins such as protamine in neutral protamine Hagedorn (NPH) insulin. The use of highly purified animal insulin and human recombinant insulin has reduced the incidence of anaphylactic reactions to insulin from ~30% to <1%.

OBJECTIVE:

We report a case of fatal allergic shock after the administration of protamine in a patient with a history of allergy to fish and a protamine-containing insulin.

CASE SUMMARY:

A 72-year-old Chinese male patient (height, 175 cm; weight, 80 kg) with a history of diabetes and progressive limb weakness was diagnosed with spinal vascular malformations after admission to the Xuan Wu Hospital of Capital Medical University, Beijing, People's Republic of China. He underwent epidural spinal cord arteriovenous fistula embolization with a liquid embolic agent (ethylene vinyl alcohol copolymer) after spinal cord angiography. During the operation, heparin was infused every hour with 6250, 2500, 2500, and 1250 IU, respectively. The last dose of heparin was administered ~10 minutes before the operation was completed. This was followed by the administration of protamine to neutralize the remaining heparin in the patient's body. Blurry vision and dizziness 5 minutes after protamine administration were followed by pruritus and hives over his neck and face. Oxygen was administered and 10 mg of dexamethasone with 2 mg of epinephrine was injected. The patient's heart rate dropped, his blood pressure decreased, and his arterial oxygen saturation (SaO2) declined progressively. About 10 minutes after the administration of protamine sulfate, the patient developed bradycardic arrest. Cardiopulmonary resuscitation efforts were undertaken and the patient was administered epinephrine 2 mg IV, atropine 0.5 mg IV, and subsequently, intravenous dopamine (50 mg/h). Ten minutes later, the patient's heart rate gradually increased, but blood pressure fluctuated, and SaO2 ranged from 90% to 100%. Despite the initial response, the patient lost consciousness and heart rate declined progressively within 5 hours. Vasoactive agents including dopamine, norepinephrine, and adrenaline were administered. After all these measures proved ineffectual, the patient died. It was later determined that the patient had a history of allergic reactions to fish as well as to a premixed insulin that contained soluble human insulin 30% and low-protein intensive insulin zinc 70% (NPH). The Naranjo adverse drug reaction probability scale score for the association of protamine with the allergic reaction was 4, suggesting a possible relationship.

CONCLUSION:

This case report highlights a preventable fatal allergic reaction possibly associated with protamine administration in a patient with a history of allergy to a protamine-containing insulin.
Assuntos

Similares

MEDLINE

...
LILACS

LIS

Texto completo: Disponível Coleções: Bases de dados internacionais Base de dados: MEDLINE Assunto principal: Protaminas / Hipersensibilidade a Drogas / Antagonistas de Heparina Tipo de estudo: Relato de casos Aspecto clínico: Etiologia / Terapia Limite: Idoso / Humanos / Masculino Idioma: Inglês Revista: Clin Ther Ano de publicação: 2010 Tipo de documento: Artigo